Objective—To identify factors associated with gastrointestinal tract perforation in dogs being treated with a selective cyclooxygenase-2 (COX-2) inhibitor (deracoxib).
Procedure—The Novartis Animal Health pharmacovigilance database was searched for records of dogs treated with deracoxib in which gastrointestinal tract perforation was documented.
Results—16 of the 29 (55%) dogs had received deracoxib at a dosage higher than that approved by the FDA for the particular indication being treated, with 25 (86%) dogs having received deracoxib at a dosage > 2 mg/kg/d (0.9 mg/lb/d). Seventeen (59%) dogs had received at least 1 other nonsteroidal anti-inflammatory drug (NSAID) or a corticosteroid in close temporal association (within 24 hours) with deracoxib administration (ie, immediately before or following). In all, 26 (90%) dogs had received deracoxib at a higher-than-approved dosage or had received at least 1 other NSAID or corticosteroid in close temporal association with deracoxib administration. Twenty dogs died or were euthanatized, and 9 survived.
Conclusions and Clinical Relevance—In dogs with gastrointestinal tract perforation and that had been treated with deracoxib, perforation was most likely attributable to a number of factors. Deracoxib should only be used at approved dosages. Cortico-steroids and other less selective NSAIDs should not be administered in close temporal association with selective COX-2 inhibitors, including deracoxib. Further study is required to define this problem. (J Am Vet Med Assoc 2005;227:1112–1117)